Follow me on twitter @drportnay for daily thoughts, comments on recent news items and retweets

Monday, November 11, 2013

Testosterone and CV Disease

A study published in the Journal of American Medical Association last week raises initial red flags for the use of testosterone and the risk of increased cardiovascular events.

In this study, investigators were studying patient with "Low-T Syndrome" or low testosterone levels as measured in the blood. These patients studied were at increased risk for cardiac events with 20% having a prior history of MI, 50% having diabetes, and more than 80% having coronary artery disease.

The investigators found that patients taking testosterone had a 30% higher risk of heart attack, stroke and death compared with the Low-T patients not taking testosterone.

This report does not show a "causal" relationship but this "association" does raise red flags. At the very least, patients currently taking or considering starting testosterone therapy should be discussing this report with their physician.

No comments:

Post a Comment